Article Text

PDF
AB0724 Isotretinoin Induced Bilateral Sacroiliitis: CASE Report
  1. N.A. Bilecik1,
  2. S. Tuna2,
  3. S. Alan3
  1. 1Physical Medicine and Rehabilitation Department, Antalya Atatürk State Hospital
  2. 2Physical Medicine and Rehabilitation Department
  3. 3Dermatology, Akdeniz University, Medical School, Antalya, Turkey

Abstract

Background Isotretinoin, a retinoid indicated for the treatment of severe cystic acne, has been associated with adverse effects,including musculoskeletal symptoms. Reported here is a case of bilateral sacroiliitis related to isotretinoin use. Isotretinoin may cause sacroiliitis development or trigger it in healthy people. We advise rheumatologists to be aware of this side effect.

Objectives Isotretinoin, a retinoid indicated for the treatment of severe cystic acne, has been associated with adverse effects,including musculoskeletal symptoms. Reported here is a case of bilateral sacroiliitis related to isotretinoin use which completely resolved following discontinuation of the medication.

Methods A 18 year old man was treated for acne affecting the back and face with oral isotretinoin. He had no previous medical problems apart from the onset with puberty of severe acne vulgaris of the face and back. Isotretinoin was commenced 10 weeks later he experienced back and sacroiliiac pain, restricting his participation in sporting activities. There was no history of psoriasis, uveitis or inflammatory bowel disease. The patient was taking no other medications.

On examination he had decrease lomber schober,sacroiliac tenderness. MRI showed moderate to severe relatively symmetrical sacroiliitis with moderate joınt effusions and florid bone marrow oedema in the anterosuperior aspect of the sacroiliac joints. The isotretinoin was ceased and the patient responded to slow release naproxen 1000 mg daily and physiotherapy. Eight weeks later he was free of symptoms. A repeat MRI performed 10 weeks later showed no evidence of sacroiliitis – no effusions, synovitis or abnormal one marrow signal.

Results Bilateral symmetrical sacroiliitis can be seen in seronegative spondyloarthropathies. The patient had no infectious conditions capable of initiating reactive arthritis and lacked both a history and symptoms of inflammatory bowel disease psoriasis, uveitis, conjunctivitis or perıpheral arthritis inconsistent with ankyilosing spodylitis, enteropathic arthropathies and psoriatic arthropathy. Synovial and/or bone inflammatory symptoms may develop in closely related conditions featuring acne or acral pustules. These symptoms may appear spontaneously or be triggered by isotretinoin. Previous cases of sacroiliitis in patients treated with isotretinoin for acne have not been able to conclusively attribute the condition to either isotretinoin or the patients' acne.

We report here that isotretinoin treatment is usually used in acne treatment, may cause sacroiliitis development or trigger it in healthy people. We advise rheumatologists to be aware of this side effect.

Disclosure of Interest None declared

DOI 10.1136/annrheumdis-2014-eular.5208

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.